This article is for awareness and is not intended to raise alarm.Antiepileptic drugs may induce psychotic disorders in a small minority of people, according to a new study published in the leading journal Brain.The study also showed, however, that antiepileptic drug-induced psychotic disorder (AIPD) generally has a better outcome than psychotic disorders caused by other factors.The authors speculate that AIPD could be improved by stopping the causative antiepileptic drug. They state: “If treated properly, the cases with AIPD might have shorter duration of the psychotic episode than other types of psychosis. The timely cessation of the offending drug and avoidance of prescription again would offer protection against further AIPD.”Professor Patrick Kwan, Chair of Neurology at the University of Melbourne, and his team, analysed the medical records of 2630 people with epilepsy obtained between 1993 and 2015 at the Royal Melbourne Hospital.They found that 98 people (3.7%) also had psychotic disorders, which in 14 (14.4%) was triggered by the use of antiepileptic drugs. The researchers concluded from this that in approximately 1/7 cases, psychotic disorders seen in people with epilepsy could be induced by the use of AEDs.Female gender, temporal lobe epilepsy and use of levetiracetam showed significant association with AIPD compared with other types of psychosis. Carbamazepine, on the other hand, was associated with a decreased risk of AIPD (this was the drug mostly used by the group that did not develop AIPD).It is recognised that people with epilepsy have a higher risk of developing psychiatric problems. The present study suggests that certain antiepileptic drugs might also contribute to this risk.Psychotic disorders are severe mental disorders characterised by delusions (false believes) and hallucinations (false perceptions). They can be caused by alcohol, some drugs, brain tumours, brain infections and stroke.Author: Dr Özge ÖzkayaClick here for more articles about conditions related to epilepsy.
ERUK Team2019-10-26T22:51:29+01:00August 9th, 2016|